Some drugs used to treat cancer can trigger physiological responses that manifest in feelings of anger.
The anxiety that accompanies patients throughout their cancer experience may not be the only thing fueling their fires. Some drugs used to treat cancer can trigger physiological responses that manifest in feelings of anger.
Steroids, often used in conjunction with chemotherapy regimens, are one example. “Steroids can disinhibit emotions in some people, particularly in high doses,” says psychiatrist David Spiegel, MD. When anger strikes in these instances, he says, “it’s the drug talking more than anything else.”
Chemotherapy agents themselves may have a similar effect. Studies by Spiegel’s group and others have shown that breast cancer patients treated with a certain combination of chemotherapy drugs showed lower activity in the frontal lobe of the brain—the part of the brain that helps people process emotion and respond to it appropriately. The same changes can contribute to the mental fog commonly referred to as “chemobrain.”
Brain function can also be altered by the anti-estrogen drug tamoxifen. Indeed, some women with breast cancer report feelings of anger or irritability while taking tamoxifen. These feelings may also stem in part from hormonal imbalance. “Tamoxifen can cause symptoms of menopause,” explains Spiegel, noting that menopause makes many otherwise healthy women feel emotionally unstable. “Your body is used to a certain amount of estrogen and progesterone,” he continues. “Suddenly you block it all, and it’s like your worst PMS and menopause all at once.”
Moods and emotions can also be altered by inflammatory proteins called cytokines, which may be released in response to certain chemotherapy agents. Even modest increases in cytokines (not enough to make you feel ill) have been associated with negative mood states.